Alert archive / Maine / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 21, 2009, 3:54 PM EDT for Aroostook County, Somerset County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2009, 3:54 PM EDT (19:54 UTC)
- Expired
- Aug 21, 2009, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 168 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 10:47 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 211954
SVRCAR
MEC003-025-212045-
/O.NEW.KCAR.SV.W.0049.090821T1954Z-090821T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
354 PM EDT FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...SAINT PAMPHILE...LAC FRONTIERE...
DAAQUAM...
NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 445 PM EDT
* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ST. JUSTE...AND MOVING
NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NINE-MILE BRIDGE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4633 7021 4642 7006 4670 7000 4707 6962
4697 6922 4664 6954 4658 6977 4648 6974
4625 6996 4626 7025
TIME...MOT...LOC 1954Z 228DEG 24KT 4653 7007
$$
BLOOMER1 follow-up statement
000
WWUS51 KCAR 212011
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
411 PM EDT FRI AUG 21 2009
MEC003-025-212045-
/O.CON.KCAR.SV.W.0049.000000T0000Z-090821T2045Z/
AROOSTOOK ME-SOMERSET ME-
411 PM EDT FRI AUG 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTH CENTRAL SOMERSET AND WEST CENTRAL AROOSTOOK COUNTIES...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DAAQUAM...MOVING NORTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAC
FRONTIERE...NINE-MILE BRIDGE AND SAINT PAMPHILE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR WEST CENTRAL MAINE.
&&
LAT...LON 4633 7021 4642 7006 4670 7000 4707 6962
4697 6922 4664 6954 4658 6977 4648 6974
4625 6996 4626 7025
TIME...MOT...LOC 2011Z 228DEG 24KT 4661 6994
$$
BLOOMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:34 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 21, 3:34 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
334 PM EDT FRI AUG 21 2009
.SYNOPSIS...
HIGH PRESSURE WELL EAST OF THE MARITIMES COMBINED WITH LOW
PRESSURE OVER THE GREAT LAKES WILL CONTINUE TO BRING A MOIST
SOUTHERLY FLOW OF AIR TO THE AREA TONIGHT. A WEAK FRONTAL
BOUNDARY WILL STALL OVER THE STATE ON SATURDAY. HURRICANE BILL
WILL TRACK NORTH TO A POSITION SOUTHEAST OF THE GULF OF MAINE BY
EARLY SUNDAY MORNING. THE HURRICANE WILL TURN RIGHT AND TRACK
JUST SOUTH OF NOVA SCOTIA DURING THE DAY ON SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
LOW PRESSURE OVER THE LAKES COMBINED WITH HIGH PRESSURE WELL TO
THE EAST HAS CHANNELED VERY HUMID AIR ACROSS THE AREA. A FLOW OFF
THE WATERS HAS KEPT THE LOW LEVELS STABLES ACROSS THE AREA.
HOWEVER...THUNDERSTORMS FORMING OVER WESTERN NEW ENGLAND MAY STRAY
ACROSS WESTERN PARTS OF THE REGION TONIGHT SUPPORTED BY SOME MID
LEVEL CONVECTION. A WEAK FRONTAL BOUNDARY WILL SET UP ACROSS THE
CENTRAL PART OF THE AREA LATER TONIGHT INTO SATURDAY. THIS WILL
LIKELY PROVIDE THE FOCUS FOR SOME SHOWERS INCLUDING SOME HEAVY
DOWNPOURS DURING THE DAY ON SATURDAY. WEAK SURFACE RIDGING NOSING
WEST FROM HIGH PRESSURE TO THE EAST...BETWEEN THE TROPICAL SYSTEM
TO THE SOUTH AND THE FRONTAL BOUNDARY TO THE NORTH...MAY KEEP THE
DOWNEAST COAST RAIN FREE FOR MUCH OF THE DAY. HOWEVER...DEEP
MOISTURE AND HIGH HUMIDITIES WILL LIKELY KEEP COASTAL AREAS FOGGY
MUCH OF THE DAY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
PRIMARY FEATURES THIS FORECAST PERIOD ARE FRONTAL SYSTEM
APPROACHING FROM THE WEST AND TRACK OF HURRICANE BILL. EXPECT THE
APPROACHING COLD FRONT TO STALL AS IT BECOMES PARALLEL TO UPPER
LEVEL FLOW PRODUCE SHOWERS SATURDAY NIGHT INTO DAY SUNDAY. AT THE
SAME TIME HURRICANE BILL WILL BE RE-CURVING TO THE NORTH AND
NORTHEAST TO THE EAST OF NEW ENGLAND. GIVEN THE EXPECTED TRACK OF
BILL AT THIS TIME EXPECT THE HEAVIEST RAIN TO OVER THE
SOUTHEASTERN PORTION OF THE FORECAST AREA WHICH WILL BE CLOSEST TO
THE TACK OF THE HURRICANE. FOR THE DAY SUNDAY HAVE USED THE NAM12
TO INITIALIZE THE POP AND QPF RESULTING FROM HURRICANE BILL. FOR
THE REMAINDER OF THE PERIOD WILL USE A BLEND OF THE NAM...GFS AND
SREF. AT THIS TIME THE TRACK OF HURRICANE BILL WILL KEEP STRONGEST
WINDS TO THE EAST OF THE FORECAST AREA. WILL USE GMOS TO
TEMPERATURE GRIDS.
STORM SURGE: PRIMARY CONCERN IS LARGE WAVES WITH LONG PERIODS
APPROACHING THE COAST AS HURRICANE BILL PASSES TO THE EAST DURING
THE DAY SUNDAY. THIS IS COMPOUNDED BY THE FACT THAT AN UNUSUALLY
HIGH ASTRONOMICAL TIDE WILL OCCUR IN CONJUNCTION WITH THE ARRIVAL
OF THE LARGE WAVES. THE LONG WAVE PERIOD OF 15 TO 16 SECONDS WOULD
BE VERY CONDUCIVE TO SURGE COMPONENTS OF RUN-UP AND SET-UP. THIS
COULD SET THE STAGE FOR MINOR COASTAL FLOODING ALONG WITH BEACH
EROSION AROUND THE TIME OF HIGH TIDE EARLY SUNDAY AFTERNOON.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE OVER THE AREA WILL BRING A MOSTLY CLEAR AND COOL
NIGHT MONDAY NIGHT. LOW PRESSURE TRACKING THROUGH CENTRAL CANADA
WILL THEN PULL WARMER AND MORE HUMID AIR BACK INTO THE AREA
THROUGH MID WEEK. A COLD FRONT APPROACHING WEDNESDAY NIGHT MAY
BRING SOME THUNDERSTORMS TO THE AREA. A VERY COOL AIRMASS
FOLLOWING THIS FRONT WILL THEN BRING A BREATH OF EARLY AUTUMN AIR
ACROSS THE REGION DURING THE END OF THE WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR TO LIFR CONDITIONS ARE EXPECTED TONIGHT INTO SATURDAY IN LOW
CLOUDS AND FOG ACROSS THE AREA.
&&
.MARINE...
HIGH HUMIDITIES WILL CONTINUE TO PRODUCE DENSE FOG OVER THE WATERS
TONIGHT INTO SATURDAY. SWELL AHEAD OF HURRICANE BILL WILL BUILD
SEAS UP TO 6 FT TONIGHT AND 7 FT ON SATURDAY.
SHORT TERM: WILL USE A BLEND OF THE NAM12 AND GFS40...WITH
CONVERGING SOLUTIONS...TO INITIALIZE WIND GRIDS. HAVE MADE A FEW
MANUAL CHANGES. FOR WAVES: HAVE GENERATED WAVE GRIDS WITH WNA/4.
THE WAVE MODEL LOOKS REASONABLE SO WILL NOT MAKE ANY CHANGES AT
THIS TIME.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WATCH SUNDAY AFTERNOON FOR MEZ029-030.
MARINE...GALE WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
ANZ050>052.
SMALL CRAFT ADVISORY FROM 2 AM SATURDAY TO 11 AM EDT SUNDAY
FOR ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...MIGNONE
LONG TERM...BLOOMER
AVIATION...BLOOMER
MARINE...BLOOMER/MIGNONEHazardous weather outlook, Aug 21, 8:21 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 821 AM EDT FRI AUG 21 2009 MEZ001>006-010-011-015-031-221230- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 821 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS MAY AFFECT WESTERN AREAS TODAY INCLUDING NORTHERN SOMERSET...PISCATAQUIS AND WESTERN AROOSTOOK COUNTIES. STORMS COULD CONTAIN STRONG GUSTY WINDS AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ016-017-032-221230- INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON- 821 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ029-030-221230- COASTAL HANCOCK-COASTAL WASHINGTON- 821 AM EDT FRI AUG 21 2009 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...COASTAL FLOOD WATCH IN EFFECT SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. COASTAL FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-221230- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 821 AM EDT FRI AUG 21 2009 ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MCB
In the hours before
Special weather statement, Aug 21, 3:46 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 346 PM EDT FRI AUG 21 2009 MEZ001-003-004-212200- NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT... BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM... MOUNT KATAHDIN 346 PM EDT FRI AUG 21 2009 A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO WESTERN AROOSTOOK AND NORTHERN SOMERSET COUNTIES INCLUDING DAAQUAM AND NINE MILE BRIDGE WILL PRODUCE SOME HEAVY DOWNPOURS THROUGH 6 PM. PERSONS IN THESE AREAS ARE ADVISED THAT RUNOFF FROM HEAVY RAIN MAY CAUSE SOME EROSION OF DIRT ROADS AND PONDING OF LOW LYING AREAS. MCB
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:21 AM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 5 hr |
| Aug 21, 3:35 PM EDT | Small Craft Advisory | CAR | 47 hr | |
| Aug 21, 4:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 61 min |
| Aug 21, 5:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 53 min |
| Aug 21, 6:09 PM EDT | Flash Flood Warning | CAR | Aroostook, Piscataquis, Somerset | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.